Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 23, 2005, 1:11 PM EST for Logan County, Mingo County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2005, 1:11 PM EST (18:11 UTC)
- Expired
- Mar 23, 2005, 1:49 PM EST
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Logan County, WV, Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 426 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 231811 SVRRLX WVC045-059-231845- /O.NEW.KRLX.SV.W.0001.050323T1811Z-050323T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 111 PM EST WED MAR 23 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINGO COUNTY IN WEST VIRGINIA LOGAN COUNTY IN WEST VIRGINIA * UNTIL 145 PM EST * AT 106 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR RED JACKET...OR 8 MILES EAST OF WILLIAMSON...AND WAS MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... HOLDEN... MOUNT GAY... SWITZER... LOGAN... BLAIR... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3769 8243 3754 8215 3782 8178 3793 8190 $$ 29
2 follow-up statements
000 WWUS51 KRLX 231837 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 137 PM EST WED MAR 23 2005 WVC045-059-231845- /O.CON.KRLX.SV.W.0001.000000T0000Z-050323T1845Z/ LOGAN WV-MINGO WV- 137 PM EST WED MAR 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM FOR MINGO AND LOGAN COUNTIES... AT 134 PM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR SWITZER...OR ABOUT 9 MILES SOUTHEAST OF LOGAN...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES SOUTHEAST OF HOLDEN BY 120 PM EST SWITZER AND 9 MILES SOUTHEAST OF LOGAN BY 130 PM EST 7 MILES SOUTH OF BLAIR BY 145 PM EST LAT...LON 3790 8224 3761 8204 3782 8178 3804 8201 $$ 29
000 WWUS51 KRLX 231849 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 149 PM EST WED MAR 23 2005 WVC045-059-231859- /O.EXP.KRLX.SV.W.0001.000000T0000Z-050323T1845Z/ LOGAN WV-MINGO WV- 149 PM EST WED MAR 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MINGO AND LOGAN COUNTIES WAS ALLOWED TO EXPIRE AT 145 PM... LAT...LON 3790 8224 3761 8204 3782 8178 3804 8201 $$ 29
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 12:50 PM EST, 21 minutes earlier.
Area forecast discussion, Mar 23, 12:50 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 1250 PM EST WED MAR 23 2005 .AVIATION... SOME THUNDERSTORM DEVELOPMENT AHEAD OF UPPER LOW BEGINNING TO MOVE INTO SOUTHERN CWA AND SHOULD PERSIST THROUGH ABOUT 00Z. MORE STRATIFORM RAIN WILL MOVE IN OVERNIGHT AS THE UPPER LOW PASSES BY AND EXPECT THE LOW CLOUDS TO ARRIVE OVERNIGHT. PKB SHOULD REMAIN IN IFR/LIFR CONDITIONS THROUGHOUT THE PERIOD AS THEY ARE IN THE COLD AIR...WHILE MVFR/IFR CONDITIONS ARE EXPECTED ELSEWHERE AS THE UPPER LOW PASSES OVERNIGHT...AS WELL AS WITHIN ANY THUNDERSTORMS. CEILINGS SHOULD IMPROVE THURSDAY AS HIGH PRESSURE BUILDS IN. && .PREVIOUS DISCUSSION... (ISSUED 1015 AM EST WED MAR 23 2005) SHORT TERM (REST OF TODAY)... LATEST SFC ANALYSIS SHOWS A COUPLE OF LOWS...ONE LOCATED ACROSS SOUTH CENTRAL KENTUCKY AND THE OTHER OVER EXTREME EASTERN KENTUCKY WITH A COLD FRONT EXTENDING SOUTH THROUGH EASTERN TENNESSEE INTO CENTRAL GEORGIA. SATELLITE IMAGES SHOW LARGE CLEARING AREA SPREADING ACROSS SOUTHEASTERN FORECAST AREA AND IT SHOULD CONTINUE UP THE MOUNTAINS IN WAKE OF UPPER DISTURBANCE CAUSING STRATIFORM RAINS OVER NORTHERN SECTIONS. SEVERE WEATHER THREAT EXISTS TODAY ACROSS MAINLY SOUTHERN FORECAST AREA WITH CLEARING ALLOWING TEMPERATURES TO WARM SIGNIFICANTLY AND COLD POOL ALOFT INTERACTION AS UPPER LOW SHIFTS EASTWARD. LARGE HAIL LOOKS TO BE THE MAIN THREAT AND SPC HAS SOUTHERN FORECAST AREA OUTLOOKED IN SLIGHT RISK. MADE SOME CHANGES TO POP AND SKY GRIDS TO ACCOUNT FOR CLEARING...BUT THEN BRING LIKELY POPS AND CLOUDS BACK IN THIS AFTERNOON AS LINES OF CONVECTION ARE EXPECTED WITH THE FRONT. ALSO WARMED UP TEMPERATURES IN AREAS THAT SHOULD SEE CLEARING. PREVIOUS DISCUSSION... (ISSUED 615 AM EST WED MAR 23 2005) AVIATION... A MID-LEVEL STORM SYSTEM WITH SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...WITH VFR AND MVFR CONDITIONS EXPECTED IN MOST LOCATIONS. IFR CONDITIONS ARE POSSIBLE ACROSS THE MOUNTAIN COUNTIES AS WELL AS IN THE HEAVIER PRECIPITATION. THE COVERAGE OF THE PRECIPITATION SHOULD DECREASE LATER THIS MORNING AS THE FEATURE MOVES AWAY. HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. VFR/MVFR CONDITIONS ARE EXPECTED WITH SCATTERED IFR CONDITIONS IN THE MOUNTAINS AND HEAVIER PRECIPITATION. THE MAIN WEATHER SYSTEM WILL THEN MOVE EASTWARD ACROSS THE REGION FROM LATE AFTERNOON THROUGH THE EVENING HOURS. AS THIS FEATURE MOVES EAST...WINDS WILL BECOME WESTERLY BEHIND IT...WHICH WILL RESULT IN IFR CIGS SPREADING REGIONWIDE DURING THE LATE EVENING HOURS. PREVIOUS DISCUSSION... (ISSUED 409 AM EST WED MAR 23 2005) LONG TERM (FRIDAY THROUGH TUESDAY)... SOME SIGNIFICANT DIFFERENCES BETWEEN MODELS BEYOND DAY 3. UKMET AND CANADIAN SLOWER IN MOVING LOW ACROSS REGION OVER WEEKEND. THESE MODELS HAVE HAD A BETTER HANDLE ON FEATURES LATELY SO CONTINUED WITH THIS TREND AS PER PREVIOUS SHIFT. IT WAS NOTED THAT THE LATEST RUN OF THE CANADIAN HOWEVER DIFFERED FROM THE UKMET. BASED ON THESE DIFFERENCES DECIDED TO STICK WITH ON-GOING FORECAST AND ONLY MAKE SOME TWEAKS IN BASICALLY TEMPS/POPS. AFTER THIS WEEKEND WENT WITH A DRY FORECAST THRU MIDWEEK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...HC
In the hours before
Special weather statement, Mar 23, 12:41 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1241 PM EST WED MAR 23 2005 WVZ024-231830- MINGO WV- 1241 PM EST WED MAR 23 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR MINGO COUNTY... AT 1241 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF WILLIAMSON...OR ABOUT 7 MILES NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL BRING BRIEF HEAVY RAIN AND PEA SIZE HAIL. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE RED JACKET...MATEWAN...DELBARTON AND CHATTAROY. 29
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 1:45 PM EST | Severe Thunderstorm Warning | RLX | Wayne | 30 min |
| Mar 23, 1:54 PM EST | Severe Thunderstorm Warning | RLX | Boone | 36 min |
| Mar 23, 2:48 PM EST | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 31 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.